Michigan, 2022

Winter Storm in Michigan, January 5 to 7, 2022

January 5 to 7, 2022 · NWS GRR · 11 events in 11 counties and zones

Snow and windy conditions combined to produce near whiteout conditions at times mainly near to west of US-131. One day snowfall totals near to west of US-131 ranged from around 8 to 12 inches and two day snowfall totals reached one to two feet across the counties near Lake Michigan.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Snow and windy conditions combined to produce near whiteout conditions at times mainly near to west of US-131. One day snowfall totals near to west of US-131 ranged from around 8 to 12 inches and two day snowfall totals reached one to two feet across the counties near Lake Michigan. This resulted in numerous traffic accidents and school closings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 5, 3:34 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jan 5, 3:34 AM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
334 AM EST Wed Jan 5 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(Today through next Tuesday)
Issued at 333 AM EST Wed Jan 5 2022

No changes at this point to winter headlines but the 00Z guidance
and upstream trends indicates a slightly later start to the heavier
snows, more toward 15Z. Also the winds look a bit less today due
to a slightly more srn track of the sfc low across nrn Lwr MI.

Max wind gusts today now look to be around 40 mph, and mainly just
south of a MKG to MOP line. Peak intensity in wind and highest
potential for whiteouts will be in the afternoon and early evening
hours. Risk of power outages does not look particularly high, but
still enough wind to create blowing snow and occasional
whiteout conditions.

The Arctic front has crossed the Mississippi River as of 3 am and is
expected to arrive in west Michigan from the southwest shortly
after daybreak. Expect to see a rapid uptick in LES intensity and
coverage as this occurs with low level cold air pouring in across
the lake.

Even though the early morning commute period looks to be mostly
okay, road/travel conditions will deteriorate significantly later
this morning as the current above freezing temperatures (mid 30s)
drop abruptly into the lower to mid 20s and snow quickly coats the
ground. This is a perfect recipe for icy/treacherous conditions to
develop suddenly which combined with the greatly reduced
visibilities could lead to numerous traffic incidents.

After today and tonight's more widespread and synoptically enhanced
multi-banded snow showers - spread out by the stronger winds -
the character of the lake effect will change. Dominant banding
should become the preferred mode for Thursday and Thursday night,
and lake aggregate/mesoscale effects will probably influence
pressure, wind, and temp fields.

This creates uncertainties in where/when the dominant bands set up
and persist, but there may be some rather interesting meso features
rotating through the region Thur/Thur ngt - with increased risk
for localized 1-2 inch per hour snows. By Friday there could
easily be few locations in wrn Lwr MI that receive well over a
foot of new snow.

Further refinement/adjustment to warning counties undoubtedly will
be needed in later fcst updates once the wind direction eventually
veers/shifts to the northwest/north with the passage of a sfc
trough. CAMs are not in good agreement as to when that happens,
with the ARW and HRRR suggesting it occurring as early as tonight,
but NAMNest/Canadian solutions holding off more until Thursday
night. Some solutions indicate that a healthy/lengthy I-96 or I-94
convergence band will be in play later tonight into Thursday.

At some point Van Buren County and perhaps Kalamazoo County will
need to be in a warning once dominant NW flow banding finally sets
up. At the same time the snow will be shutting down for
Kent/Newaygo/Lake Counties (possibly others too), and they may
need to be removed from headlines.

Heavy lake effect snow finally shuts down later Friday as
persistent upper low trough lifts out and sfc ridging builds in.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1140 PM EST Tue Jan 4 2022

The snow and blowing snow today will reduced conditions after 12Z
this morning and conditions will remain IFR or lower through the
rest of the forecast period.

There are multiple aviation concerns today into tonight. VFR will
continue overnight into Wednesday morning. The onset time of
reduced conditions will begin between 10Z to 12Z for KMKG then
between 12Z to 14Z for KGRR. The southern and eastern TAF sites
will see lowering conditions between 12Z and 15Z, then IFR and
lower after 15Z.

The low level jet will allow for wind gusts upwards of 45 mph
which will create periods of BLSN at all TAF sites and further
reduce visibilities. Depending on the snow bands, VLIFR vsbys will
be possible at MKG and KGRR at times after 18Z. Ceilings will
drop to around 1KFT and remain low until after 00Z. Winds will
remain gusty overnight Wednesday into Thursday, and -SHSN will
weaken as well. Conditions will slowly improve into Thursday
morning, especially KLAN and KJXN.

&&

.MARINE...
Issued at 333 AM EST Wed Jan 5 2022

Arrival of Arctic cold front brings westerly gales today as well
as an increasing threat for freezing spray. Gales diminish
tonight but winds/waves remaining hazardous to small craft into
early Friday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 7 AM EST Thursday for MIZ037-038-043-
     044-050-056-057-064.

     Winter Weather Advisory until 7 AM EST Thursday for MIZ039-040-
     045-046-051-052-058-059-065>067-071>074.

LM...Gale Warning until 10 PM EST this evening for LMZ844>849.

&&

DISCUSSION...Meade
AVIATION...Ceru
MARINE...Meade
Hazardous weather outlook, Jan 5, 5:04 AM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
504 AM EST Wed Jan 5 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-061015-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
504 AM EST Wed Jan 5 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Travel in western Lower Michigan will be greatly impacted today
by snow showers, heavy at times, areas of blowing snow, and slick
roads.

Winds will diminish later tonight but lake effect snow will
continue heavy at times especially near and west of Highway 131.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Localized heavy lake effect snow and hazardous travel conditions
will continue through early Friday for portions of western Lower
Michigan near and west of Highway 131.

Arctic air and significant lake effect snow may return again
for late Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-061015-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
504 AM EST Wed Jan 5 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Gale force west-southwest winds today will gradually diminish
tonight but winds and waves will remain hazardous to small craft.
Freezing spray is also possible as Arctic air and snow squalls
impact Lake Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves will remain hazardous to small craft through
Friday morning with snow showers and squalls continuing.

After a brief lull in winds Friday afternoon and night, hazardous
conditions will redevelop on Lake Michigan for the weekend into
early next week. Another Arctic cold front may sweep in for late
Sunday and Monday bringing more lake effect snow showers and
freezing spray.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Mason

When
January 5, 7:00 AM EST to January 7, 7:00 AM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Eight to twelve inches of snow fell across Mason county January 5th.

Winter Storm, Lake

When
January 5, 7:00 AM EST to January 7, 7:00 AM EST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across Lake county January 5th.

Winter Storm, Oceana

When
January 5, 7:00 AM EST to January 7, 7:00 AM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Eight to twelve inches of snow fell across Oceana county January 5th.

Winter Storm, Muskegon

When
January 5, 7:00 AM EST to January 7, 7:00 AM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Six to twelve inches of snow fell across Muskegon county January 5th.

Winter Storm, Newaygo

When
January 5, 7:00 AM EST to January 7, 7:00 AM EST
Where
Newaygo forecast zone
Reported by
Trained Spotter
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Six to twelve inches of snow fell across Newaygo county January 5th.

Winter Storm, Ottawa

When
January 5, 7:00 AM EST to January 7, 7:00 AM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Eight to twelve inches of snow fell across Ottawa county January 5-6th.

Winter Storm, Kent

When
January 5, 7:00 AM EST to January 7, 7:00 AM EST
Where
Kent forecast zone
Reported by
NWS Employee
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across Kent county January 5-6th.

Winter Storm, Allegan

When
January 5, 7:00 AM EST to January 7, 7:00 AM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Eight to twelve inches of snow fell across Allegan county January 5-6th.

Winter Storm, Van Buren

When
January 5, 7:00 AM EST to January 7, 7:00 AM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Eight to twelve inches of snow fell across Van Buren county January 5-6th.

Winter Storm, Barry

When
January 5, 7:00 AM EST to January 7, 7:00 AM EST
Where
Barry forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across Barry county January 5-6th.

Winter Storm, Kalamazoo

When
January 5, 7:00 AM EST to January 7, 7:00 AM EST
Where
Kalamazoo forecast zone
Reported by
Trained Spotter
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across Kalamazoo county January 5-6th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002609, 1002610, 1002611, 1002612, 1002614, 1002616, 1002618, 1002619, 1002620, 1002621, 1002622.